Thyroid UK

Waste of time

Saw my GP today as I'm due for a medication review. Told him that on 50mcg Levothyroxine for 6 months, I have noticed no improvements in my symptoms. He insists that at 4.1 my TSH is within the normal range. When I observed that some schools of thought think TSH should be less than 1, he laughed and said they were wrong.

He assured me that I should continue taking 50mcg and I will eventually feel better but he had no idea when. To increase the dose, he said, could make me very ill.

He then pointed out my high cholesterol level and refuted any suggestion this was related to hypothyroidism.

I said I thought he was misguided and I can feel just as lousy on no medication at all, so I will take no more.

I've never had any time for doctors and today only confirmed that opinion!

4 Replies

Oh... you really need to fire this arrogent, Ill-equipped idiot. Your TSH range has not been posted, however you need it optimal at 1 or even less. I sense that going forward with this individual is a waste of time, if your health is of importance do so. There is a list of "thyroid friendly" doc on the thyroid U.K. Site that is available upon request (the site was down for maintenance last I checked). Don't stop your meds! Your 50mcg is a starter dose only. Labs should be done every 6-8 weeks with gradual adjustments according to levels (fast before bloodwork and leave off any Levo for 24hours beforehand). Your next testing should include ferritin, folate, B12 and Vit D for review as well.

1 like


Your GP is wrong. You should continue taking 50mcg although you are undermedicated.

The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 0.3 - 1.0 with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in Email if you would like a copy of the Pulse article to show your GP.

If your GP won't increase your dose to 75mcg after reading the above I suggest you ask for referral to endocrinology as NICE CKS states:

Advice should be sought from an endocrinologist (or referral arranged) if the person:

Has adverse effects from treatment with LT4.

Has persistent symptoms despite treatment with LT4.

If your GP remains obdurate refusing you help see another GP at the practice or change practice and GP.


Unfortunately this is the brick wall we often face - the standard TSH test and range, nowadays GPs don't look at symptoms/signs, just numbers. I've been in the same situation, I hope you did collect your prescription 'tho. Looking at your previous post - did you get iron (ferritin), folate & B12, & vit D tested? If these are at good levels it does help use the Levo optimally.

I thought I'd just up the dose & go back to the GP early saying I felt better (50mcg is a child's dose) however I felt that buying on-line was less hassle!

Best wishes,

Jane :D

PS I have no medical qualifications, just my own experience.


Laugh at him next time as he is very stupid and ignorant. Ask for a copy of the Pulse article that supports what you were trying to tell your doctor. If he thinks he know more about the thyroid than the former president of the BTA, he is an arrogant fool and you need a new GP.


You may also like...